Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Wilmington, NC

June 30, 2004Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 30, 2004, 1:11 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 1:11 PM EDT (17:11 UTC)
Expired
Jun 30, 2004, 1:45 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 99 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS52 KILM 301711
SVRILM
SCC043-301745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
110 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 145 PM EDT

* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PLANTERSVILLE...OR 9 MILES NORTH OF
  GEORGETOWN...AND WAS DRIFTING SOUTH AROUND 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OATLAND AROUND 130 PM...

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3324 7947 3330 7967 3346 7957 3358 7942
      3368 7941 3378 7932 3370 7927 3369 7923
      3371 7919 3368 7915 3357 7909 3357 7900
      3338 7915 3320 7918 3328 7921 3327 7922
      3317 7919 3312 7927

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:16 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 10:16 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1016 AM EDT WED JUN 30 2004

.DISCUSSION...
NO ZONE UPDATE PLANNED...
SUBSIDENCE SINKING SOUTH FROM OUR NORTH BUT WILL STOP WELL SHORT
FROM THE ILM CWA. POTENT UPPER LEVEL DYNAMICS AND ITS CORRESPONDING
SFC SYSTEM IN THE CENTRAL PLAINS STATES TO MOVE EAST...AND OF COURSE
THE BERMUDA HIGH OFF THE SE U.S. COAST. ILM CWA TO REMAIN IN THE
MIDDLE. UPPER VORTS LOOK DIFFICULT TO FIND AND LOOK MORE
ELONGATED...NEVERTHELESS IT WILL ENHANCE CONVECTION ACROSS THE FA.
CONVECTION OVER THE ADJACENT WATERS MORE NUMEROUS AND WIDESPREAD
EVEN AT THIS LATE MORNING HOUR...GIVEN THE ADDITION OF UPPER
DYNAMICS ALONG WITH THE NORMAL NOCTURNAL CONVECTION. AS A
RESULT...WILL KEEP THE PESSIMISTIC CLOUDINESS FORECAST. SEE NO
REASON TO CHANGE OR TWEAK POPS. 12Z SOUNDINGS AND LATEST LAPS
ANALYSIS INDICATE ALREADY PLENTY OF CAPE...WITH ANY AVAILABLE
INSOLATION...CAPES WILL INCREASE DRAMATICALLY. THE SAME WILL HOLD
FOR LIS...EXCEPT THEY WILL DECREASE. 12Z K INDICES ARE IN THE MID
AND UPPER 30S AS YOU WOULD EXPECT WITH A 2 INCH PW ATMOSPHERE. STORM
MOTIONS REMAIN ON THE SLOW SIDE AND ONCE AGAIN EXPECT COPIOUS
AMOUNTS OF RAIN FROM TODAYS CONVECTION.

MARINE...
S TO SW FLOW CONTINUES OVER THE WATERS WITH HIGH PRES OFF THE SE
COAST. SHRA/TSRA OVER THE SC WATERS HAVE DIMINISHED WHILE ACTIVITY
OVER NC WATERS WILL START TO WEAKEN LATER TODAY. ONLY CHANGE TO
CURRENT CWF WILL BE REMOVAL OF NUMEROUS SHRA/TSRA WORDING IN FAVOR
OF SCATTERED.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

PUBLIC:HOEHLER
MARINE:TRL
Hazardous weather outlook, Jun 30, 4:40 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
440 AM EDT WED JUN 30 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010839-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
440 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:47 PM EDTSpecial Marine WarningILM58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.